If you are experiencing a medical emergency please dial 911 immediately
Pronunciation: dex troe me THOR fan and pro METH a zeen
Brand: Promethazine with Dextromethorphan, Promethazine with DM
Call your doctor immediately if you experience uncontrollable movements of your eyes, lips, tongue, face, arms, or legs. These could be early signs of dangerous side effects.
Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Do not use dextromethorphan and promethazine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take dextromethorphan and promethazine before the MAO inhibitor has cleared from your body.
Do not use any other over-the-counter cough, cold, or allergy medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains dextromethorphan.
Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.
Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.
Promethazine is an antihistamine. It blocks the effects of the naturally occurring chemical histamine in your body.
The combination of dextromethorphan and promethazine used to treat cough, itching, runny nose, sneezing, and itchy or watery eyes caused by colds or allergies.
Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.
Dextromethorphan and promethazine may also be used for purposes other than those listed in this medication guide.
Do not use dextromethorphan and promethazine if you have asthma or other lung disease.
Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cough or cold medicine before the MAO inhibitor has cleared from your body.
Before taking dextromethorphan and promethazine, tell your doctor if you are allergic to any drugs, or if you have emphysema or chronic bronchitis. You may not be able to use this medication, or you may need a dosage adjustment or special tests during treatment.
Before taking dextromethorphan and promethazine, tell your doctor if you have:
If you have any of these conditions, you may not be able to use dextromethorphan and promethazine, or you may need a dosage adjustment or special tests during treatment.
FDA pregnancy category C. This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment.
It is not known whether this medication passes into breast milk or if it could harm an unborn baby. Do not use dextromethorphan and promethazine without telling your doctor if you are breast-feeding a baby.
Take this medication exactly as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Follow the directions on your prescription label. Cough or cold medicine is usually taken only for a short time until your symptoms clear up.
Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cough medicine within the past few days.
Store dextromethorphan and promethazine at room temperature, away from heat, light, and moisture.
Since cough and cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Seek emergency medical attention if you think you have used too much of this medicine.
Symptoms of a dextromethorphan and promethazine overdose may include feeling restless or nervous, severe drowsiness, dizziness, dry mouth, large pupils, flushing, nausea, vomiting, shallow breathing, and fainting.
This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.
Avoid drinking alcohol. It can increase some of the side effects of dextromethorphan and promethazine.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough medicine can increase your risk of unpleasant side effects.
Avoid using other drugs that make you sleepy (such as cold medicine, sleeping pills, pain medication, muscle relaxers, and medicine for seizures, depression or anxiety).
Do not use any other over-the-counter cough, cold, or allergy medication without first asking your doctor or pharmacist. Dextromethorphan is contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of this medicine. Read the label of any other medicine you are using to see if it contains dextromethorphan.
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Stop using dextromethorphan and promethazine and call your doctor at once if you have any of these serious side effects:
Keep taking dextromethorphan and promethazine and talk with your doctor if you have any of these less serious side effects:
Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome. You may report side effects to FDA at 1-800-FDA-1088.
Before taking dextromethorphan and promethazine, tell your doctor if you are using any of the following drugs:
If you are using any of these drugs, you may not be able to use dextromethorphan and promethazine, or you may need dosage adjustments or special tests during treatment.
There may be other drugs not listed that can affect dextromethorphan and promethazine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.
Your pharmacist has information about dextromethorphan and promethazine written for health professionals that you may read.
Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2013 Cerner Multum, Inc. Version: 2.07. Revision date: 12/15/2010.
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.